Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jan 4, 2020, 2:08 PM EST for 8 counties in Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2020, 2:08 PM EST (19:08 UTC)
- Expired
- Jan 4, 2020, 2:30 PM EST
- In force
- 22 min
- Issued by
- NWS Blacksburg, VA
Counties Amherst County, VA, Bedford County, VA, Campbell County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
734
WWUS81 KRNK 041908
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EST Sat Jan 4 2020
VAZ024-033>035-043>045-041930-
Henry-Franklin-Amherst-Campbell-Rockbridge-Bedford-Pittsylvania-
208 PM EST Sat Jan 4 2020
...A LINE OF SHOWERS WILL AFFECT SOUTH CENTRAL ROCKBRIDGE...CENTRAL
CAMPBELL...PITTSYLVANIA...HENRY... AMHERST...BEDFORD AND FRANKLIN
COUNTIES...THE CITY OF DANVILLE...THE CITY OF MARTINSVILLE AND THE
CITY OF LYNCHBURG...
At 206 PM EST, radar indicated showers were located along a line
extending from near Snowden to near Huddleston to Villa Heights.
Movement was east at 30 mph.
Winds in excess of 40 mph and brief locally heavy rain are possible
with these showers.
Locations impacted include...
Lynchburg...
Danville...
Martinsville...
Buena Vista...
Bedford...
Altavista...
and Amherst.
LAT...LON 3656 8005 3710 7977 3771 7938 3764 7895
3745 7899 3743 7902 3741 7901 3655 7922
TIME...MOT...LOC 1906Z 263DEG 28KT 3758 7937 3716 7954 3670 7992
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jan 4, 1:27 PM EST, 41 minutes earlier.
Area forecast discussion, Jan 4, 1:27 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
127 PM EST Sat Jan 4 2020
.SYNOPSIS...
A cold front will pass east across the central Appalachians today,
resulting in gusty northwest winds and mountain snow showers
for tonight. High pressure will return for Sunday, resulting in
clearing skies and near-seasonable temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM EST Saturday...
The cold front is making progress across the region, near a Hot
Springs and Roanoke, VA to Mt. Airy, NC line currently. Some
strong showers have been developing along this front, and
coverage along the front has been increasing. However, given the
speed the front is moving, no one area should experience the
heavier showers for more than five to ten minutes. The line
should continue to head eastward as the afternoon progresses.
Immediately in its wake, coverage should tail off quickly in
areas east of the crest of the Blue Ridge. Across the mountains,
an increasing northwest flow will help preserve cloud cover, and
bring isolated to scattered rain showers to the area. Some of
the highest peaks may see enough colder air work its way into
the region for a change from rain showers to snow showers with
some light accumulations possible by sunset.
As of 1055 AM EST Saturday...
Our forecast update this morning reflect one primary adjustment.
The chances of precipitation across Southside Virginia and
neighboring portion of north central North Carolina have been
decreased. Little precipitation remains in this region, and this
is expected to be common for the next few hours. Once we get
into the mid to late afternoon, a brief redevelopment of showers
is forecast. These will be short-lived, and dissipate, or exit
the region, but the early evening. Have also adjusted hourly
temperatures, dew points, and sky cover conditions based upon
the latest observations and expected trends heading into the
early afternoon.
As of 300 AM EST Saturday...
A dynamic, deep and progressive upper level trof will quickly
through the forecast area later today into early Sunday. A
strong cold front associated with this feature should clear our
area by 21Z (4 PM EST) Saturday, with the high-res models
examined in good agreement on this timing.
In advance of this front, will have POPs increase during the
day, and while isolated thunder cannot be ruled out in the far
southeast portion of the region, most models show instability
just to the east.
Of greater concern, are the impacts from high winds, snow
squall potential and upslope accumulating snows. There is strong
signal in the model output of strong height rises aligning with
50+ knot 850mb winds. Bufkit soundings from several models the
top of the mixed layer exceeding 50kts, including at TNB. As a
result, will upgrade the high wind watch to a high wind warning
and surround the warning with a wind advisory.
A brief period of good 2-D Frontogenesis and a hint of elevated
instability in the western portion of our forecast area may
generate some snow squalls with models showing a good signal for
this in the snow squall parameter output.
Finally, using of the high-res QPF output along with WPC's QPF,
upslope snow will accumulate to advisory criteria in Western
Greenbrier County. While snow amounts in NW NC and far SW VA are
not expected to reach advisory criteria, the snow combined with
strong winds will likely generate low visibilities and a hazard
to travel, so will also place these locations under an
advisory.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 245 AM EST Saturday...
A warm front tracking across the Ohio Valley will increase
heights aloft bringing an end to the strong winds and upslope
snow showers by Sunday afternoon. However, it may remain breezy
into the afternoon. Despite the last surge of cold air coming
into the area during the morning, temperatures should warm above
normal, peaking in the low 40s across the mountains and low 50s
east of the Blue Ridge. With breezy conditions lingering into
the afternoon, temperatures will feel 5F-10F colder than what
they actually are.
A dry cold front will pass over the region Sunday night. Not
much cold air is with this front, only allowing temperatures to
drop into the upper 20s to mid 30s overnight. However, this
front will bring another round of strong winds to the area,
especially along the Blue Ridge. Looking at Bufkit soundings,
the strongest winds will be along ridgetops above 3000 ft
overnight. As the low level jet weakens and inversion lowers
toward sunrise Monday, strong mixing may occur for elevations
above 2000 ft. Since the inversion remains fairly high, momentum
transfer is not optimal, therefore not confident about issuing
any wind headlines at the moment. This wind event will be brief
as high pressure builds in quickly Monday. Monday's high
temperatures will range from the mid 40s to mid 50s.
A disturbance coming out of the mid-West will bring another
chance for precipitation to the area late Monday night into
Tuesday. Models differ on P-type with some starting as snow
changing over to rain and others starting as freezing rain
changing over to rain. In either case, this will be a light
event, but may impact travel Tuesday morning.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1230 PM EST Friday...
Gusty winds are expected behind the Tuesday night's front for
Wednesday, along with some lingering isolated to scattered snow
showers across the mountains.
Wednesday night into Thursday, high pressure will first be
centered over the region, and then shift east to the coast. This
will allow for dry conditions, and the start of temperatures
beginning to moderate a little.
A trend toward milder and wetter conditions will take place
Thursday night into Friday. Another trough is expected to be
making headway east towards and then east of the Mississippi
River valley. A generous fetch of Atlantic and Gulf of Mexico
moisture is expected to stream into the area in advance of this
system. This will result in increasing chances of precipitation
across the region, and rising temperatures. Near the beginning
of the precipitation, there may be a few pockets where the low
level thermal profile may support some wintry precipitation.
Temperatures during this portion of the forecast will start
around five to ten degrees above normal on Tuesday, five degrees
above normal for on Wednesday, near normal Thursday, and five
to ten degrees above normal for Friday.
Confidence in the above weather scenario is moderate.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1230 PM EST Saturday...
A cold front was currently crossing the area and was located
near a KHSP-KROA-KMWK line. Flight categories were ranging from
VFR to LIFR for ceilings, and VFR to MVFR for visibilities.
Conditions east of the crest of the Blue Ridge should trend VFR
for most locations as we head into the late afternoon, and
remain that way through Sunday as winds shift northwest,
increase in speed, and yield a downslope, subsidence pattern
over that region. Across the mountains, the story is the
opposite. These same northwest winds will yield upslope
conditions with sub-VFR ceilings being the norm with scattered
rain, and then snow showers across the region. Some of the
heavier rain/snow showers will include sub-VFR visibilities as
well. Coverage of the snow showers will be greatest along and
west of a KBLF- KLWB line. The sub-VFR conditions will trend to
VFR towards the conclusion of the valid TAF time period, 18Z/1PM
Sunday as low level winds begin to weaken and back.
Surface wind speeds across the mountains will be very gusty this
evening through early Sunday morning. Gust speeds of 15 to 30
kts will be common across the mountains valleys, but some of
highest peaks may experience an occasional 50kt gust.
Confidence in the above aviation forecast is moderate to high.
Extended Aviation Discussion...
Winds will increase again Sunday night into Monday with the
passage of a weak system to our north. Some sub-VFR ceilings may
exist between roughly KBLF-KLWB.
The next good chance for precipitation, and sub-VFR conditions
for a greater extent of the region, will occur on late Monday
night and during the day Tuesday. A fast moving southern stream
system is expected to bring some light precipitation to the
area, some of which may be a brief wintry mix around daybreak
Tuesday.
High pressure will build over the area and provide for mainly
VFR conditions Wednesday into Thursday.
Confidence in the above aviation forecast is moderate.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 6 PM this evening to noon EST Sunday for
VAZ009>014-018>020-023-024-034.
High Wind Warning from 6 PM this evening to noon EST Sunday
for VAZ015>017-022-032-033.
Winter Weather Advisory until 10 AM EST Sunday for VAZ015.
NC...Wind Advisory from 6 PM this evening to noon EST Sunday for
NCZ003-019.
High Wind Warning from 6 PM this evening to noon EST Sunday
for NCZ001-002-018.
Winter Weather Advisory until 10 AM EST Sunday for NCZ001-018.
WV...Wind Advisory from 6 PM this evening to noon EST Sunday for
WVZ044.
Winter Weather Advisory from 6 PM this evening to 10 AM EST
Sunday for WVZ508.
&&
SYNOPSIS...RCS
NEAR TERM...DS/PH
SHORT TERM...PH
LONG TERM...DS/WERT
AVIATION...PHHazardous weather outlook, Jan 4, 3:46 AM EST, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 346 AM EST Sat Jan 4 2020 NCZ004>006-020-VAZ035-043>047-058-059-050900- Stokes-Rockingham-Caswell-Yadkin-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 346 AM EST Sat Jan 4 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-WVZ042-043-507-050900- Tazewell-Mercer-Summers-Eastern Greenbrier- 346 AM EST Sat Jan 4 2020 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Strong winds may gust around 40 mph at times this afternoon. especially across higher elevations. Snow showers may produce accumulations of 1 to 2 inches at the higher elevations with amounts less than an inch at the lower elevations, Saturday evening through early Sunday morning .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong winds on Sunday will gradually subside. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-050900- Western Greenbrier- 346 AM EST Sat Jan 4 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ016-017-022-032-033-050900- Carroll-Floyd-Roanoke-Patrick-Franklin- 346 AM EST Sat Jan 4 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SUNDAY... This Hazardous Weather Outlook is for southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ015-050900- Ashe-Watauga-Grayson- 346 AM EST Sat Jan 4 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST SUNDAY... ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SUNDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. High Wind Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002-050900- Alleghany NC- 346 AM EST Sat Jan 4 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SUNDAY... This Hazardous Weather Outlook is for northwest North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-019-VAZ009>014-018>020-023-024-034-WVZ044-050900- Surry-Wilkes-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Monroe- 346 AM EST Sat Jan 4 2020 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SUNDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 4, 1:32 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
132 PM EST Sat Jan 4 2020
VAZ032>034-043-041900-
Henry-Franklin-Patrick-Bedford-
132 PM EST Sat Jan 4 2020
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN HENRY...SOUTHWESTERN
BEDFORD...NORTHEASTERN PATRICK AND FRANKLIN COUNTIES...
At 131 PM EST, radar indicated showers were located along a line
extending from near Stewartsville to Rocky Mount to near Fairy Stone
State Park. Movement was east at 30 mph.
Winds in excess of 40 mph and brief locally heavy rain are possible
with these showers.
Locations impacted include...
Rocky Mount...
Stewartsville...
Ferrum...
Moneta...
Penhook...
Bassett...
and Sydnorsville.
LAT...LON 3681 8017 3702 7996 3720 7989 3723 7984
3727 7985 3726 7954 3697 7962 3671 7992
TIME...MOT...LOC 1831Z 283DEG 24KT 3725 7983 3702 7991 3684 8012
DSSpecial weather statement, Jan 4, 2:08 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EST Sat Jan 4 2020
VAZ024-033>035-043>045-041930-
Henry-Franklin-Amherst-Campbell-Rockbridge-Bedford-Pittsylvania-
208 PM EST Sat Jan 4 2020
...A LINE OF SHOWERS WILL AFFECT SOUTH CENTRAL ROCKBRIDGE...CENTRAL
CAMPBELL...PITTSYLVANIA...HENRY... AMHERST...BEDFORD AND FRANKLIN
COUNTIES...THE CITY OF DANVILLE...THE CITY OF MARTINSVILLE AND THE
CITY OF LYNCHBURG...
At 206 PM EST, radar indicated showers were located along a line
extending from near Snowden to near Huddleston to Villa Heights.
Movement was east at 30 mph.
Winds in excess of 40 mph and brief locally heavy rain are possible
with these showers.
Locations impacted include...
Lynchburg...
Danville...
Martinsville...
Buena Vista...
Bedford...
Altavista...
and Amherst.
LAT...LON 3656 8005 3710 7977 3771 7938 3764 7895
3745 7899 3743 7902 3741 7901 3655 7922
TIME...MOT...LOC 1906Z 263DEG 28KT 3758 7937 3716 7954 3670 7992
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:36 AM EST | Winter Weather Advisory | RNK | Grayson | 30 hr |
| Jan 4, 3:42 AM EST | High Wind Warning | RNK | Carroll, Floyd, Franklin, Grayson, Patrick, Roanoke and 3 more | 30 hr |
| Jan 4, 3:42 AM EST | Wind Advisory | RNK | Alleghany, Bath, Bedford, Bland, Botetourt, Craig and 10 more | 30 hr |
| Jan 4, 1:32 PM EST | Special Weather Statement | RNK | Franklin | 28 min |
| Jan 4, 2:44 PM EST | Special Weather Statement | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania, City of Danville and 1 more | 61 min |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.